Friday, April 18, 2014
Sunday, June 06, 2010 SCORPIONT52, Community Member, asks

Q: joint problems and statins are they related

i have had joint discomfort for a while but latly its driving me nuts, seams like a preasure in all my joints, was at er twice in 2 days so far nothing,,a nurse told me that a statin has a side affect of joint problems,, i am taking ic lovastatin 20mg can you plase give me some insite this problem is really getting me down and almost imberable to live with

Answer This
Answers (2)
David1951, Community Member
6/ 6/10 6:09pm

Joint pain was reported by 31% of statin users in a survey of 50,000 in the netherlands... see the following:

 

http://www.spacedoc.net/netherlands_radar_survey.html

 

the best explaination I've seen for this is gout (a form of arthritus)

 

excerpt from another forum:

 

The other possibility is statin damage. There are many mitochondrial experts who have become quite interested in statins, due to all the patients that are finding their way to them. Many of the mitochondrial damages seen commonly in statin patients are, under circumstances of normal congenital causes, only seen by pediatricians - never by doctors treating adults.Which, perhaps, is one reason so few doctors recognize statin damage early enough to prevent disabling damage.
A rheumatologist may also be in order (but the neuromuscular specialist would be the first stop). The high CPK, if associated with mitochondrial damage from the statins, can be indicative of myopathy.


If you exert yourself beyond the ~20 minutes of ATP stored in the cell, the mitochondrial damage will prevent the oxygen exchange that would normally replenish the muscle cell with energy. The next step is cellular damage, and even cellular death - apoptosis. The body's reaction to apoptosis is to produce a great deal of uric acid, which halts the cell death, but then the crystals form and gout develops. Gout, or inflammation in the joints, is a form of arthritis, which is what rheumatologists address


Be very cautious. When the exertion continues, after developing gout, people with statin can damage develop kidney and liver damage and often need gall bladder surgery. Continuing beyond that can result in rhabdomyolysis, which can be life threatening. From our experience, this danger exists even in the 3rd year after discontinuing the statins.You may need to visit several doctors and bring information on statin adverse effects along with you. Too many are unfamiliar with the syndrome, and they tend to deny all possibility, thus making themselves incapable of treating the true cause of the problem. "

 

for a list of many other statin drug side effects see the following:

 

http://www.spacedoc.net/board/viewtopic.php?t=1653

 

note that tendonopathy (also a statin side effect) may also be contributing to your joint pain (under bone and joint in the list)

 

the spacedoc site and forum is the best source for info on this subject.

 

David

Reply
SCORPIONT52, Community Member
6/ 6/10 9:31pm

THANKYOU VERY MUCH FOR YOUR REPLY TO MY ??,, I SUFFER IT SEams from several problemsnthat you outline esp,,  Bone and Joint

Gout:
The most common sign of gout is a nighttime attack of swelling, tenderness, redness, and sharp pain in your big toe. Other joints may include the instep, ankles, heels, knees, wrists, fingers, and elbows. Rarely, the shoulders, hips, or spine may be affected.

Tendinopathy:
Symptoms can vary from aches or pains and local stiffness, to a burning that surrounds the whole joint around the inflamed tendon. With this condition, the pain is usually worse during and after activity, and the tendon and joint area can become stiffer the following day as swelling impinges on the movement of the tendon,,,,,,,,,,, 

 

((((((i get very bad cramps or preasure in my jponts fingers wrist ankles seams every joint has this,,,it seams i have had this for years but steadly getting worse,, they took blood to check for rumatoid artheritis and gout,, i hope they find something that meds can help me,, i have quit taking my meds with statins untill i see my doc and maybe he can give me a differant type,, again thanks,, this gives me hope they will find something )))))

Reply
David1951, Community Member
6/ 7/10 11:28am

I wish I didn't have to tell you this but current research (not yet published) indicates that 68% of those who suffer this adverse effect of statins DO NOT recover.

also it is best to cut back on statins before quitting. you should cut your dose in half for one week and to one quarter for one week before stopping.

 

the whole lower your cholesterol idea is from bad science and except in rare cases of extremely high cholesterol not good for the body... read more from the spacedoc site or the truth.

 

David

Reply
vicki, Community Member
12/ 1/10 11:53pm

Yes it's true, I have the muscle and nerve damage for 15 yrs. now from statins. I also got CLL cancer, studies think cholestrol was lowered to much and caues cancer.  My whole body hurts. I also got type 2 diabeties, diverticulitus, high blood pressure, and severe  breathing problems, my muscles hurt to the touch still. It was as plane as day after I went back and looked at all my lab work and doctor visits.  My rt. wrist locked up on me, my rt. knee, tendons tore......Also the CPK tests they found out DO NOT ALWAYS SHOW ANYTHING. So don't let your doctor tell you your  alright  on statins because you CPK, Bun test are alright. In fact hardly any tests show anything at all. My nerve test did show I have damage to my nerves. The rest was obvious to me later on, just not to a doctor.  Doctors are just starting to learn the damage statins do to our bodies.  I believe my cholestrol was just fine at 245, this is what my body needed, evry person is differnet and has different levels. When I went down to 175 is when my lymphocytes and absolute lymphocytes and wbc went up up up and never has come back down... I have cancer. CLL.  Pay attention to your own body, you know more then anyone else. Learn to read your own lab tests.  6 doctors for 8 years never noticed anythiing wrong with me although my Lymphs, absolute lymphs and wbc were high ( not normal levels)  How sad I pd medical doctors thousands and thousands of dollars and no one paid attention until 8 years after getting CLL. One of my lab tests said on it CLL? and circled, doctor still didn't notice, but the lab did and wanted them to check it more.  So all those dollars paid, and nothing but damage done to me.  I was healthy before medical doctors decided I NEEDED Statins or I would have a heart attack.   All Statins do this damage and make you hurt including red yeast, niacin, don't let them talk you  into it.  Exercise and learn to eat less and right. Go to a nutrition doctor and chiroprators, they really do help you ( anyway most of them do). Best thing is not to have to take any medications, they all have side-effects, but sometimes we have to. We certainly don't have to use statins and I know somewhere down the road this will be finally found out.

Some people say, I've been on them for yrs. and no trouble, just wait, sometimes it take yrs. I understand. Is it worth the risk, I say no.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By SCORPIONT52, Community Member— Last Modified: 12/27/10, First Published: 06/06/10